Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 65, NWS Pittsburgh, PA

July 23, 2002Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2002, 2:10 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2002, 2:10 PM EDT (18:10 UTC)
Expired
Jul 23, 2002, 5:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 231810
FFWPBZ
PAC051-232115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA

* UNTIL 515 PM EDT

* AT 208 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED UP TO 2 
INCHES OF RAIN HAS FALLEN OVER LOCATIONS NEAR ALLEN RUN IN WESTERN 
FAYETTE COUNTY OVER THE PAST HALF HOUR. THE AREA OF HEAVIEST RAIN 
WAS LOCATED JUST TO THE EAST OF GRINDSTONE. MORE RAIN WILL BE MOVING 
INTO THIS AREA DURING THE AFTERNOON. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:50 AM EDT, 10 hours 20 minutes earlier.

Area forecast discussion, Jul 23, 3:50 AM EDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 AM EDT TUE JUL 23 2002

PER THE MRF, UPPER FLOW EVOLVING INTO A MORE ZONAL PATTERN THIS
WEEK, SO TEMPERATURES WILL NOT BE AS HOT. STILL THE PROSPECTS FOR
WIDESPREAD RAIN REMAIN FAIRLY LOW.

HOWEVER, TODAY SHOULD PROVIDE ONE OF THE BETTER CHANCES FOR RAIN
OVER THE NEXT WEEK...AS THE ETA AND AVN SHOW THE COLD FRONT OVER THE
LOWER GREAT LAKES MOVING THROUGH THE HEAD OF THE OHIO TODAY. WITH
SURFACE DEW POINTS IN THE 70S, THERE IS PLENTY OF MOISTURE, AND THE
FRONTAL PASSAGE SHOULD PROVIDE LIFT VIA MOISTURE FLUX CONVERGENCE
AND FRONTOGENESIS. HOWEVER, THE DIURNAL TIMING OF THE PASSAGE,
MORNING INTO EARLY AFTERNOON, WILL LIMIT THE DEGREE OF INSTABILITY
WITH THE MORE ORGANIZED STORMS.

CONSIDERING THE LIMITS OF INSTABILITY...AND THE SLOW WIND SPEEDS
ALOFT, CONCUR WITH SPC ABOUT WEAK POTENTIAL FOR SEVERE STORMS TODAY.
HOWEVER, CONSIDERING THE ATMOSPHERIC MOISTURE CONTENT AND WIND
PROFILE, SOME STORMS CAN PRODUCE HEAVY RAIN AMOUNTS, WITH 2 INCHES
POSSIBLE LOCALLY, ALTHOUGH AGREE WITH HPC THAT IN GENERAL AMOUNTS
WILL BE LESS THAN 0.75 INCHES.

AFTER THIS EVENING, THE NEXT CHANCE OF SHOWERS AND STORMS WILL BE
FRIDAY AND SATURDAY, WITH THE NEXT SHORT-WAVE TROUGH PASSAGE.

FOR TEMPERATURES, MOS GUIDANCE IN FAIRLY GOOD AGREEMENT AND
REASONABLE.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 23, 12:45 PM EDT, 1 hour 25 minutes before
PAZ016-023-030-231815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT TUE JUL 23 2002

...SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA...

A LINE OF SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH
JEFFERSON...INDIANA AND WESTMORELAND COUNTIES OVER THE NEXT HOUR OR
SO. AT THIS TIME THE MAIN THREAT FROM THESE STORMS WILL BE VERY
HEAVY DOWNPOURS. RAINFALL OF 1 TO 1.5 INCHES IN A SHORT PERIOD OF
TIME CAN BE EXPECTED. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL ARE
ALSO A POSSIBILITY. MOVEMENT OF THESE STORMS IS TO THE EAST
SOUTHEAST AT AROUND 20 TO 25 MPH.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:43 PM EDTFlash Flood WarningPBZGreene3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.